Learn Which Medications Have Hair Loss Side Effects

5_Medications_That_Cause_Hair_Loss2

IF YOU ARE EXPERIENCING SUDDEN HAIR LOSS, THINNING OR SHEDDING, CONSIDER WHETHER ANY MEDICATION YOU ARE TAKING COULD BE CAUSING THIS.

“Hair loss can be caused by so many different reasons, but one common cause is that it could be a side effect of a medication you have just begun or have been taking regularly,” says Dr. Eric Schweiger, a New York City dermatologist and hair transplant surgeon. “So when patients come to us with hair loss or thinning, one of the first questions we’ll ask is about medications they are currently taking.”

How do medications cause hair loss?

Schweiger explains that there are two ways medications can cause hair loss. One way is from telogen effluvium, where hair follicles get shocked by a drug and moved away from the regular growth phase into a resting phase, which pushes hairs out and causes diffuse (widely spread) and noticeable fall-out. Anagen effluvium happens when a strong drug or medication, such as chemotherapy, attacks hair follicles and other rapidly dividing cells in the body, causing all hair to fall out suddenly and completely. “Either way, the results can be quite shocking, or you may just notice a little bit of hair fall-out or shedding when you first start taking the drug,” says Schweiger. “You owe it to yourself to work with your physician to determine if your medications are the cause of your hair loss.”

Is this hair loss side effect of my medication permanent?

“It depends on the person,” says Schweiger, who further explains that no one drug will affect everybody’s hair follicles or other body systems in exactly the same way. Sometimes the body adjusts to the ingestion of the drug on a regular basis and the hair grows back eventually, and sometimes hair continues to fall out and does not grow back as long as you continue taking the medication. “One option is to keep taking the medication, if necessary, to see if the hair loss condition improves and your hair grows back, and your other option is to discontinue the medication if possible,” he advises.

The five most common medications that cause hair loss

As a dermatologist and hair loss specialist, Dr. Schweiger explains that the following commonly prescribed medications are most often associated with side effects that include hair loss, diffuse thinning, shedding and fall-out, in varying degrees depending on the person:

  • Beta-blockers (blood pressure medications)
  • Oral birth control pills
  • Accutane
  • Antidepressants (serotonin reuptake inhibitors, or SRIs)
  • Cholesterol-lowering drugs

But why do these common medications cause hair loss? Dr. Schweiger explains, “It’s just not black and white … It’s more personal and how the medication affects you. We just don’t have any good clinical studies that prove that any medication will definitely cause hair loss in someone or why it doesn’t cause hair loss in someone else. We also don’t know whether patients’ regular hair growth will resume eventually if they continue taking any particular medication. One thing we do know,” he concludes: “None of these medications cause scarring permanent hair loss, and usually hair growth resumes when the offending medication is discontinued.”